Treatment of Myasthenia Gravis With High-Dose Cholinesterase Inhibitors and Calcineurin Inhibitors Caused Spontaneous Muscle Cramps in Patients

    loading  Checking for direct PDF access through Ovid

Abstract

Objectives

The objective of this study was to investigate the influence of treatment with cholinesterase inhibitors (ChEIs) and calcineurin inhibitors (CNIs) on the occurrence of cramps in myasthenia gravis (MG) patients.

Methods

The frequency and duration of cramp and serum electrolytes were evaluated in 81 patients with MG. The patients were classified using Myasthenia Gravis Foundation of America postintervention status scores based on the treatment and the responsiveness to the treatment. Quantitative MG score, MG activities of daily living score, MG composite score, or MG quality of life 15 score was used to assess the health-related quality of life (QOL).

Results

Muscle cramps developed in 44 (54.3%) of 81 MG patients. The scores of MG activities of daily living, MG composite, or MG-QOL 15-item questionnaire in patients with cramp were significantly higher than those in patients without cramps (P = 0.002, P = 0.01, or P = 0.0022, respectively). The serum magnesium concentrations were lower in patients treated with CNI (n = 16) than in those not treated with CNI (n = 65) (P = 0.002). The probability of cramps was significantly higher in patients treated with ChEIs (≥180 mg/d) in addition to CNI than in patients who were treated with a low dose of ChEIs (≤60 mg/d) without concomitant CNI treatment (P = 0.017).

Conclusions

Our data suggested that treatment with a high dose of ChEI and CNI accelerated the probability of cramps and reduced the QOL in MG patients.

Related Topics

    loading  Loading Related Articles